• R. A. E. MENDESEmail author


We present a new link between the Invariant Theory of infinitesimal singular Riemannian foliations and Jordan algebras. This, together with an inhomogeneous version of Weyl's First Fundamental Theorems, provides a characterization of the recently discovered Clifford foliations in terms of basic polynomials. This link also yields new structural results about infinitesimal foliations, such as the existence of non-trivial symmetries.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. [AL11]
    M. Alexandrino, A. Lytchak, On smoothness of isometries between orbit spaces, in: Riemannian Geometry and Applications, Proceedings RIGA (2011), 17–28.Google Scholar
  2. [Alb34]
    A. Albert, On a certain algebra of quantum mechanics, Ann. of Math. (2) 35 (1934), no. 1, 65–73.Google Scholar
  3. [Bae02]
    J. C. Baez, The octonions, Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 2, 145–205.Google Scholar
  4. [BCR98]
    J. Bochnak, M. Coste, M.-F. Roy, Real Algebraic Geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 36 (3), Springer-Verlag, Berlin, 1998.Google Scholar
  5. [Bt95]
    T. Bröcker, T. tom Dieck, Representations of Compact Lie Groups, Graduate Texts in Mathematics, Vol. 98, Springer-Verlag, New York, 1995.Google Scholar
  6. [BW49]
    G. Birkhoff, P. M. Whitman, Representation of Jordan and Lie algebras, Trans. Amer. Math. Soc. 65 (1949), 116–136.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [DK02]
    H. Derksen, G. Kemper, Computational Invariant Theory, Encyclopaedia of Mathematical Sciences, Vol. 130, Subseries Invariant Theory and Algebraic Transformation Groups, Vol. I, Springer-Verlag, Berlin, 2002.Google Scholar
  8. [FH91]
    W. Fulton, J. Harris, Representation Theory: A First Course, Graduate Texts in Mathematics, Vol. 129, Springer-Verlag, New York, 1991.Google Scholar
  9. [FKM81]
    D. Ferus, H. Karcher, H. F. Münzner, Cliffordalgebren und neue isoparametrische Hyperächen, Math. Z. 177 (1981), no. 4, 479–502.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [GL14]
    C. Gorodski and A. Lytchak, On orbit spaces of representations of compact Lie groups, J. Reine Angew. Math. 691 (2014), 61–100.Google Scholar
  11. [GR16]
    C. Gorodski, M. Radeschi, On homogeneous composed Clifford foliations, Münst. J. of Math. 9 (2016), no. 1, 35–50.MathSciNetzbMATHGoogle Scholar
  12. [Gro02]
    L. C. Grove, Classical Groups and Geometric Algebra, Graduate Studies in Mathematics, Vol. 39, American Mathematical Society, Providence, RI, 2002.Google Scholar
  13. [GW09]
    D. Gromoll, G. Walschap, Metric Foliations and Curvature, Progress in Mathematics, Vol. 268, Birkhäuser Verlag, Basel, 2009.Google Scholar
  14. [Hae58]
    A. Haefliger, Structures feuilletées et cohomologie á valeur dans un faisceau de groupoïdes, Comment. Math. Helv. 32 (1958), 248–329.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [Har77]
    R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, Vol. 52, Springer-Verlag, New York, 1977.Google Scholar
  16. [JJ49]
    F. D. Jacobson, N. Jacobson, Classification and representation of semi-simple Jordan algebras, Trans. Amer. Math. Soc. 65 (1949), 141–169.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [JvNW34]
    P. Jordan, J. von Neumann, E. Wigner, On an algebraic generalization of the quantum mechanical formalism, Ann. of Math. (2) 35 (1934), no. 1, 29–64.Google Scholar
  18. [Kac94]
    V. Kac, Notes on invariant theory (1994).Google Scholar
  19. [Kem09]
    G. Kemper, Separating invariants, J. Symbolic Comput. 44 (2009), no. 9, 1212–1222.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [Lan02]
    S. Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, Vol. 211, Springer-Verlag, New York, 2002.Google Scholar
  21. [LM89]
    H. B. Lawson, Jr., M.-L. Michelsohn, Spin Geometry, Princeton Mathematical Series, Vol. 38, Princeton University Press, Princeton, NJ, 1989.Google Scholar
  22. [LR15]
    A. Lytchak, M. Radeschi, Algebraic nature of singular Riemannian foliations in spheres, J. Reine Angew. Math. 744 (2018), 265–273.MathSciNetzbMATHGoogle Scholar
  23. [McC04]
    K. McCrimmon, A Taste of Jordan Algebras, Universitext, Springer-Verlag, New York, 2004.Google Scholar
  24. [Mol88]
    P. Molino, Riemannian Foliations, Progress in Mathematics, Vol. 73, Birkhäuser Boston, Boston, MA, 1988.Google Scholar
  25. [MR15]
    R. Mendes, M. Radeschi, A Slice Theorem for singular Riemannian foliations, with applications, Transactions of the AMS, DOI: (2018).
  26. [Nag57]
    M. Nagata, A remark on the unique factorization theorem, J. Math. Soc. Japan 9 (1957), 143–145.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [New78]
    P. E. Newstead, Introduction to Moduli Problems and Orbit Spaces, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, Vol. 51, Narosa Publishing House, New Delhi, 1978.Google Scholar
  28. [Rad14]
    M. Radeschi, Clifford algebras and new singular Riemannian foliations in spheres, Geom. Funct. Anal. 24 (2014), no. 5, 1660–1682.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [Rei59]
    B. L. Reinhart, Foliated manifolds with bundle-like metrics, Ann. of Math. (2) 69 (1959), 119–132.Google Scholar
  30. [Sch79]
    G. W. Schwarz, Representations of simple Lie groups with a free module of covariants, Invent. Math. 50 (1978/79), no. 1, 1–12.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [Tho00]
    G. Thorbergsson, A survey on isoparametric hypersurfaces and their generalizations, in: Handbook of Differential Geometry, Vol. I, North-Holland, Amsterdam, 2000, pp. 963–995.Google Scholar
  32. [Wey39]
    H. Weyl, The Classical Groups. Their Invariants and Representations, Princeton University Press, Princeton, NJ, 1939.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität zu KölnKölnGermany
  2. 2.Department of MathematicsUniversity of Notre DameNotre DameUSA

Personalised recommendations